Tornadoes · United States · Oklahoma · 2024

EF1 tornado, Francis, Oklahoma, April 27, 2024

This EF1 tornado ran 1.5 miles across Pontotoc County on April 27, 2024, touching down at 10:15 PM CDT and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 27, 2024
Touchdown
10:15 PM CDT (03:15 UTC)
Lifted
10:17 PM CDT (03:17 UTC)
On the ground
2 minutes
Path length
1.5 miles (2.4 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Pontotoc County
Touchdown point
34.804, -96.519
Lift-off point
34.825, -96.515
Record number
2404272115-01

The damage survey

15 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 93 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A widespread, long-duration and historic severe weather and tornado outbreak occurred from the late morning through late evening on the 27th. In all, 32 tornadoes affected portions of the WFO Norman Forecast Area, the third most in a single day during the period of reliable record. This included six significant (EF-2+) tornadoes and one violent (EF-4) tornado that struck Marietta (Love County). ||Synoptically, a slow-moving and deep mid/upper-level wave progressed across the Four Corners region during the day. At the surface, an area of low-pressure strengthened/deepened across southwest Kansas, with a trailing dryline extending near and just west of the 100th meridian through much of the day. As ascent overspread this feature, numerous (organized) severe thunderstorms developed across the WFO Norman Forecast Area, even by as early as daybreak/early morning hours. The boundary layer was characterized by strong instability and wind shear, favorable for an organized/supercell storm mode. Initial supercells across western Oklahoma produced a few reports of large hail and the first (brief) tornadoes of the event just after 10 AM. Supercell storm development continued across portions of the area, focusing along an axis from western-north Texas into north-central Oklahoma through much of the afternoon. The first significant (EF-2) tornado of the event impacted the eastern edge of Knox City (Knox County, Texas) just after 3 PM. Through the evening, a quasi-linear convective system (QLCS) organized and swept across much of southern/central Oklahoma and adjacent north Texas. Numerous mesovortex-type tornadoes developed and impacted the aforementioned areas. Ahead of the main convective line, strong warm air advection, driven by an increasing (45-60 knot) low-level jet, promoted the development of pre-frontal/line supercell thunderstorms. Multiple of these storms became strongly tornadic, producing multiple strong and long-tracking tornadoes. This included an EF-2 tornado impacting the western portions of Ardmore, an EF-3 tornado making a direct impact on the historic downtown district and adjacent neighborhoods in Sulphur, an EF-3 tornado traversing western portions of Hughes County, just west of Holdenville, and an EF-4 tornado destroying a Dollar Tree distribution center and nearby large retail stores on the western side of Marietta. The latter three tornadoes resulted in fatalities (1 in Sulphur, 2 near Holdenville and 1 in Marietta) along with additional injuries. ||Beyond severe weather outcomes, a significant flash flooding event occurred from the late evening of the 27th through mid-morning of the 28th. The corridor of highest rainfall, with observed 24-hour totals of 5-to-8 inches, occurred across portions of south-central into southeast Oklahoma, on the heels of a cluster of significant tornado impacts earlier in the evening. Additional flooding occurred across far northern Oklahoma (Kay County) during the evening of the 27th.

Emergency Management spotters reported a tornado near State Highway 1 between Happyland and Steedman. A barn was damaged just north of Highway 1 and trees were damaged along the path. The tornado moved north for about a mile and a half.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 27, 6:55 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 27, 6:55 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
Issued by National Weather Service Lubbock TX
655 PM CDT Sat Apr 27 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 112 PM CDT Sat Apr 27 2024

Dangerous convective environment in place today and into tonight.
Storms have already fired out west with severe and tornado
warnings already issued this morning. A special balloon sounding
issued by the NSSL near Weatherford shows a concerning profile
with 2500 J/kg SBCAPE, 0-1km SRH near 25 kts, effective shear of
60 knots all indicative of a volatile air mass in place. A PDS
Tornado Watch has already been issued for western Oklahoma and
western north Texas with the expectation this will likely be
expanded eastward within the next several hours. Guidance has
trended a bit slower with the forward progression of supercell
thunderstorms, and the latest indication is central Oklahoma
should be impacted by dangerous supercell thunderstorms capable of
producing strong to violent tornadoes within the 3 PM to 9 PM time
frame.

Complicating this is the high potential for very heavy rainfall
which will quickly lead to flash flooding issues where these
storms set up. The WPC has issued a high risk of flash flooding
for parts of east-central Oklahoma, though it should be stressed
that there is uncertainty with the placement of this. Central and
southern Oklahoma are at risk of dangerous flash flooding issues.

Repeated rounds of thunderstorms are expected, and the public
should not let their guard down after a storm has passed.
Many public events are occurring today and with people out of the
office/school, there is a high concern in our office of people
being out on the roads or away from shelters. We urge those who
can to remain near a shelter today as the environment resembles
that of previous historic tornadic outbreaks. Please heed
warnings!

Thompson

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 112 PM CDT Sat Apr 27 2024

Thunderstorms should exit our forecast area tomorrow morning.
ADditional forecast details will be given with later packages.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Sat Apr 27 2024

Severe TS remain an imminent threat for SPS, LAW and PNC before
expanding over the remaining terminals along and east of the I35
corridor through the night. Besides very large hail and some
tornadoes, intense rainfall from training cells are likely at times
before storms become increasingly linear and sweep east to DUA after
midnight. Some MVFR or even IFR ceilings are likely in the wake of
this activity, but should clear out to VFR by mid/late morning. DUA
is likely to see a second bout of TS by the afternoon ahead of the
dryline and cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  79  55  79 / 100  20   0  10
Hobart OK         56  80  51  81 /  70   0   0  10
Wichita Falls TX  59  81  56  83 / 100  10   0   0
Gage OK           50  77  46  81 /  10  10  10  10
Ponca City OK     60  79  49  77 / 100  40  10  10
Durant OK         63  77  61  82 /  90  90  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday evening for OKZ004>008-010>013-
     015>020-022>032-035-037>048-050>052.

TX...Flood Watch through Sunday evening for TXZ086-089-090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...01
Hazardous weather outlook, Apr 27, 4:05 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
405 PM CDT Sat Apr 27 2024

OKZ004>048-050>052-TXZ083>090-282115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
405 PM CDT Sat Apr 27 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms... There is a Slight to Enhanced risk for severe
thunderstorms across far western Oklahoma and adjacent western
north Texas to a Moderate risk across much of the remainder of our
Oklahoma and north Texas area including all of central into
southeast Oklahoma. Hazards with severe storms will include up to
baseball size hail, 60-80 mph downburst wind gusts, and a few
tornados possible. Most of our area will be in a Medium risk for
a few tornados. The severe risk timing across western Oklahoma
and western north Texas would be through midnight while the risk
timing across central through southeast Oklahoma will be through
the overnight hours.

.Heavy rainfall...
Heavy rainfall by slow moving storms and any storm training could
result in flash flood with the highest risk area overnight across
all of central through southeast Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across all
counties served by the Norman office should prepare for severe
weather operations through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms... Ongoing severe thunderstorms will likely be
winding down after sunrise across southeast Oklahoma. The risk for
severe thunderstorms returns Sunday afternoon generally along and
east of I-35 with the highest risk (slight) across southeast
Oklahoma. Up to quarter size hail and 60 mph wind gusts will be
the main severe risks with an additional low risk for tornados
across southeast Oklahoma.

Thunderstorms will be possible on Tuesday night and every day
through Friday across our area.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 27, 9:45 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
945 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Hail             Fox                     34.36N 97.49W
04/27/2024  E3.00 Inch       Carter             OK   Fire Dept/Rescue

            Corrects previous hail report from Fox for
            time to be radar estimate. NWSChat Report.

&&

AZ
Local storm report, Apr 27, 9:52 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
952 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     Flash Flood      2 NW Duncan             34.52N 97.98W
04/27/2024                   Stephens           OK   Public

            Report from mPING.

&&

JH
Local storm report, Apr 27, 9:54 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
954 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     Flash Flood      Duncan                  34.50N 97.96W
04/27/2024                   Stephens           OK   Public

            Social media post showing water moving
            rapidly across Hwy 81 in Duncan.

&&

JH
Local storm report, Apr 27, 9:58 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
958 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Tornado          2 WNW Ardmore           34.19N 97.17W
04/27/2024                   Carter             OK   Public

            Twitter Photo as tornado moved through
            Ardmore.

&&

AZ
Local storm report, Apr 27, 9:59 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
959 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Tstm Wnd Gst     2 NW Norman             35.24N 97.46W
04/27/2024  M59 MPH          Cleveland          OK   Mesonet

&&

JH
Local storm report, Apr 27, 10:15 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1015 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Tornado          2 WNW Norman            35.23N 97.48W
04/27/2024                   Cleveland          OK   Broadcast Media

            Notable damage at Homeland; strong radar
            signature matches at this time; additional
            damage around Norman.

&&

JH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

3.3 hours before the tornado, 92 km from the path. April 28, 2024.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2161 joules per kilogram, CIN -47, lifted condensation level 788 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 401 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-47 J/kg
Surface CAPE
2396 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
6.0
Supercell composite
20.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

8.7 hours after it, 92 km from the path. April 28, 2024.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 471 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2024-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 133 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Ada_municipal_airport (ADH), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 90 km away, was scanning. The volume nearest the touchdown began at 03:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 27, 2024

62 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2710:11 AM CDTEF1Roger Mills, OK0.750$5,000
April 2710:18 AM CDTEF0Roger Mills, OK0.110
April 271:21 PM CDTEF1Garfield, OK0.8100$5,000
April 272:05 PM CDTUnratedBrown, KS3.925
April 272:15 PM CDTUnratedDoniphan, KS0.01
April 272:31 PM CDTEF0Nemaha, KS1.020
April 272:39 PM CDTEF1Kay, OK2.630$20,000
April 272:45 PM CDTEF0Nemaha, KS0.675
April 272:54 PM CDTEF1Kay, OK1.075$75,000
April 273:06 PM CDTEF2Knox, TX12.31,000$100,000
April 273:20 PM CDTEF0Payne, OK5.230$10,000
April 273:28 PM CDTEF2Cowley, KS1.3100
April 273:36 PM CDTEF1Cowley, KS0.620
April 274:08 PM CDTEF1Baylor, TX12.7300$100,000
April 274:10 PM CDTEF0Caddo, OK0.820
April 274:12 PM CDTEF1Gentry, MO11.6250
April 274:29 PM CDTEF1Canadian, OK6.8150$100,000
April 274:30 PM CDTEF1Elk, KS0.050
April 273:35 PM MDTEF0Hamilton, KS0.110
April 274:39 PM CDTEF1Elk, KS0.540
April 274:42 PM CDTUnratedElk, KS0.015
April 274:54 PM CDTUnratedElk, KS0.030
April 274:58 PM CDTEF0Grundy, MO4.075
April 275:15 PM CDTUnratedBaylor, TX0.620
April 275:35 PM CDTUnratedWilson, KS0.010
April 275:56 PM CDTUnratedWilson, KS0.010
April 276:11 PM CDTEF0Chautauqua, KS0.020
April 276:11 PM CDTEF0Chautauqua, KS0.010
April 276:23 PM CDTEF0Wichita, TX1.530
April 276:37 PM CDTUnratedLinn, MO0.15
April 276:43 PM CDTEF1Wichita, TX to OK6.5100$32,000
April 277:45 PM CDTUnratedMontgomery, KS0.020
April 277:55 PM CDTUnratedComanche, OK0.320
April 278:16 PM CDTUnratedOsage, OK0.175
April 278:23 PM CDTEF1Bates, MO2.5150
April 278:30 PM CDTEF1Bates, MO10.1250
April 278:45 PM CDTEF0Henry, MO2.4150
April 278:53 PM CDTEF1McClain, OK4.4225$44,000
April 279:12 PM CDTEF1McClain, OK0.540$2,000
April 279:16 PM CDTEF1Johnston, OK4.7150$50,000
April 279:17 PM CDTEF0McClain, OK1.740$2,000
April 279:20 PM CDTEF2McClain, OK4.9125$200,000
April 279:29 PM CDTEF1Cleveland, OK3.5200$100,000
April 279:42 PM CDTEF2Carter, OK11.340019$20 million
April 279:45 PM CDTEF1Oklahoma, OK8.5150$300,000
April 279:50 PM CDTUnratedWilson, KS0.010
April 2710:16 PM CDTEF1Lincoln, OK10.3250$30,000
April 2710:23 PM CDTEF3Sulphur tornado, OK9.9440130$10 million
April 2710:29 PM CDTEF0Morgan, MO3.550
April 2710:36 PM CDTEF3Holdenville tornado, OK27.91,76024$1.8 million
April 2710:37 PM CDTEF1Pontotoc, OK8.4500$250,000
April 2710:45 PM CDTEF0Carter, OK0.530
April 2710:59 PM CDTEF1Moniteau, MO1.730$200,000
April 2711:07 PM CDTEF1Murray, OK5.9250$200,000
April 2711:08 PM CDTEF4Marietta–Dickson–Baum tornado, OK26.890016$151 million
April 2711:21 PM CDTEF1Murray, OK3.5100$2,000
April 2712:01 AM CDTEF1Okmulgee, OK11.31,400$2.0 million
April 2712:14 AM CDTEF1Okmulgee, OK8.91,100$75,000
April 2712:22 AM CDTUnratedJohnston, OK1.1200
April 2712:28 AM CDTEF1Muskogee, OK6.2800

All 63 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.